Relapse :(

Hi,

I’ve not been around on here much recently, but some of you might remember me. To recap (fairly briefly), I had spells of severe vertigo lasting just a few days, with a full recovery in between, starting back in 2006. Then in Dec 2009 I had what seemed to be BPPV, and this set off months of attacks of vertigo, with rocking/disequilibrium inbetween. I was diagnosed with MAV later in 2010, and found a combo of meds (propranolol and pizotifen) that eventually got it under good control. Although I would never have said it was totally gone, I was pretty much back to having a normal life, and would have considered myself to be in remission from it. I maybe had about a year of feeling ok, for which I was very grateful.

Over the last few months I have been very stressed due to work/homelife pressures, and gradually my symptoms have been starting to come back. This is very different to before, as they were always dramatic events before, e.g. waking up and being unable to lift my head off the pillow due to severe rotational vertigo. I’ve been getting more of what I call ‘false movement’, i.e. I would be sitting still and suddenly feel like I was falling. The last couple of weeks I’ve noticed that I’m finding it difficult to walk again (feel like I’m walking on something unsteady, like a boat). I’m still managing to get though life/work ok, but everything is becoming difficult/unpleasant again.

I’ve just started back on the propranolol and they are taking the edge off my panic about having a relapse, but not really helping with the symptoms. I know I need to build them up gradually. I think I will also start back on the pizotifen, which I don’t like taking as they make me gain weight, but at the end of the day being free of dizziness is more important.

Just wanted to come back on here and speak to some people who really understand how I feel! Thanks in advance for your support.

That has to be so disheartening beech. Has your old med been making a difference?

Thanks for your reply Julie. It’s a bit early days for the medication yet, as I’m slowly building up the propranolol dose and then once I’m up to what I was taking before I will add the pizotifen in.

My fingers are crossed for you! Keep us posted.

Hi beech,

Sorry to hear what you are going through but I am in the same boat… I had mav in 2008 for 5 weeks on 2 separate occasions. Magically the vertigo just stopped one day and I have been nearly fine ever since.

This year I had some major life changes ( moving to a new country, splitting from long term relationship) and slowly the rocking / disequilibrium symptoms creeped up on me.

I am not taking medication yet and have been in work this past 12 weeks that I have had it, but it makes everything unpleasant and unenjoyable, as you mentioned.

Lets hope it doesn’t last much longer, for both of us

Hi again Beechleaf, yes I remember you and I felt so sad reading your post. No doubt the extra stress played a part but nevertheless how disheartening this latest turn of events must be for you. I think we do go through spells of different manifestations of MAV so I’m not at all surprised it’s returned in a different guise. I can relate to the falling sensatation, it’s horrible, I had it badly some years ago. But thankfully that particular feeling only occurs very rarely now.

I do wish you luck finding answers again. I think the hardest thing is to keep calm, it’s so perfectly natural to feel anxious that it’s happening all over again - who wouldn’t? But if you can, try to talk yourself out of that mindset, it will only add fuel to the fire - easier said than done I know. It sounds as if you have a plan, so go with it as positively as you can. And remember that lots of us on this forum have had relapses and felt exactly as you are feeling now and have come out the other end after thinking we never would.

Best wishes

Brenda

Thanks Richy and Brenda for your kind words.

Yes, I agree, keeping calm is the best thing. I could tell that getting upset about it was definitely making things worse for me. Luckily starting on the beta blockers has helped with this! I’ve not had as much of the false movement since I went back on them. My main problem really at the moment is the effort and concentration it’s taking to walk. But I am still able to do things (albeit they are difficult!) so for that I am grateful.

Hi beechleaf,
so sorry - only just seen your post/thread, since I’ve been finding it difficult to keep up, time-wise lately!

It’s great to ‘speak’ to you again, but I’m sorry it’s under these circumstances, and that you’re suffering :frowning:

When you say “I’ve been getting more of what I call ‘false movement’, i.e. I would be sitting still and suddenly feel like I was falling. The last couple of weeks I’ve noticed that I’m finding it difficult to walk again (feel like I’m walking on something unsteady, like a boat).”, it sounds very much like my symptoms over the past few years.

I’m really getting the message that stress is a huge (the main?) culprit in all of this - it was what caused my ‘big-bang’ event that started everything off in Sep 2008, and even now as I struggle to find the right mixture of meds, etc, I am coming to the realisation that my greatest challenge may lie ahead: namely, how do I somehow change, so that I can cope with and handle stress differently? How do I avoid reacting to future stress with my old ‘patterns’ that caused/sparked such a physiological change, releasing the MAV monster? Somehow, I realise I’m going to have to fundamentally change, or at least try. Going forward, if I’m ever to come off the meds successfully (which is Dr. S’s plan) I need to find a more care-free, mellow, less stressed, less worried me. Else are we going to forever be vulnerable to a [meds > fixed > off-meds > stressed > meds…] cycle…?

Sorry, didn’t mean to ramble on like that! Really sorry to hear that stresses have made the symptoms return beechleaf. I so hope the Pizotifen works again for you - fingers crossed. Just remember - your brain obviously managed to find a state in which things were good and stable, for a long period of time. Therefore, it’s bound to be able to find that state again - that right ‘chemical’ balance. And then you’ll be off the meds again, and living a normal life just like before! :slight_smile:

Hang in there beechleaf!
Tony.

Damn and blast! How I hate a relapse :frowning:

I am learning more and more how much stress/pressure really plays in all this. As you know I’m on holiday now and hile Ive had some wonky moments and am very tired, I feel so much better. I’m taking it easy. I spent several hours in the Grand Bazaar in Istanbulotoday which was quite overwhelming (sensory overload and hot). I felt mildly guilty that I didn’t feel lig much so just went back to my hotel and relaxed all afternoon. F*ck it - I’m on holiday! Tonight I saw the Whirling Dervishes. Those guys clearly don’t have a problem with false motion!

Solution: come and join me :slight_smile:

Can’t write more - wretched phone’s tiny keypad but thinking of you.

Hi Tony,

It’s lovely to hear from you :smiley:

Yes, you are so right, the stress is a real killer, but it’s so hard to become less stressed as we all have things that are unavoidable. And like you say, creating a new mellow, chilled out persona would be the ideal, but hey, that’s just not my personality I’m afraid!

How are the new meds going for you? How are you feeling at the moment?

— Begin quote from "Victoria"

Solution: come and join me :slight_smile:

— End quote

I would if I could :smiley:
Instead I will be content with having a couple of days off when you come to visit me in the UK…

— Begin quote from "beechleaf"

— Begin quote from "Victoria"

Solution: come and join me :slight_smile:

— End quote

I would if I could :smiley:
Instead I will be content with having a couple of days off when you come to visit me in the UK…

— End quote

Looking forward to it! :slight_smile:

Sadly being on permanent holiday is not an option so I too will have to ‘work on’ my stress, lifestyle etc. I’m chanting as I type :wink:

— Begin quote from "beechleaf"

Hi Tony,

It’s lovely to hear from you :smiley:

Yes, you are so right, the stress is a real killer, but it’s so hard to become less stressed as we all have things that are unavoidable. And like you say, creating a new mellow, chilled out persona would be the ideal, but hey, that’s just not my personality I’m afraid!

How are the new meds going for you? How are you feeling at the moment?

— End quote

Hi beechleaf,
I’m right smack bang in the middle of a meds-experiment, trying to figure out (with a little help from Dr. Surenthiran :wink:

I had started to gain more energy, play guitar again, engage with and play with the children more, just generally start to get my life back together. As ‘I’ started to return, it made me realise just how much I had missed over the past (almost) 4 years - this disease really is a life-depriver, eh? I’m just a little worried now, because we’ve reached 80%, and now we’re going to have to make ‘tweaks’ to try and gain more, and the thought of upsetting the apple-cart doesn’t appeal, but what choice is there?

I really, really hope you get back on track - I’m 100% sure you will. Stay positive beechleaf - best wishes,
Tony.